Hail, Scotland
- When
- May 11, 7:08 AM EST
- Where
- Scotland County, 2.38 mi WNW of Hasty
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.690, -79.510
Penny size hail was reported at Scotch Meadows Country Club.
An isolated cell developed and tracked along a front in the vicinity of a surface wave near the North Carolina and South Carolina State line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
An isolated cell developed and tracked along a front in the vicinity of a surface wave near the North Carolina and South Carolina State line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 11, 6:00 AM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 700 AM EDT MON MAY 11 2009 .SYNOPSIS... A STATIONARY FRONT WILL EXTEND ACROSS SOUTH CAROLINA THROUGH TODAY... AS LOW PRESSURE MOVES EAST ALONG THE FRONT AND BRINGS RAIN TO THE REGION. HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT THROUGH MID WEEK... BRINGING DRY AND SEASONABLY COOL CONDITIONS. && .NEAR TERM /TODAY THROUGH TONIGHT/... AS OF 650 AM MONDAY... UPDATE HAS BEEN SENT TO INCLUDE ISOLATED THUNDER ACROSS THE SOUTHERN CWA. WHILE OBSERVED INSTABILITY IS QUITE LOW... BELOW 100 J/KG... THE DEEP LAYER SHEAR OF 40-50 KTS CAN SUPPORT SUSTAINED UPDRAFTS WITH ENHANCED LOW LEVEL MOISTURE AND FORCING PROVIDED BY INCREASING LOW LEVEL MASS CONVERGENCE AND DIFFERENTIAL POSITIVE VORTICITY ADVECTION. -GIH EARLIER DISCUSSION AS OF 215 AM MONDAY... THE LATEST SURFACE ANALYSIS SHOWS THE SURFACE FRONT JUST SOUTH OF THE STATE... WITH A SURFACE LOW OVER NORTH CENTRAL SC... AND A WEAK TROUGH FROM THIS LOW NORTHEAST THROUGH THE CWA. LOCALIZED LOW LEVEL MASS CONVERGENCE AND THETA-E RIDGING HAS FOSTERED DEVELOPMENT OF MODERATE SHOWERS AND THE CHARLOTTE AREA IN THE LAST COUPLE OF HOURS. SHOWERS AND STORMS MOVING THROUGH FAR SRN IL INTO WRN KY... ASSOCIATED WITH A FAST-MOVING SHORTWAVE TROUGH... WERE NOT PARTICULARLY WELL-HANDLED BY EITHER THE NAM-WRF OR THE GFS... ALTHOUGH THE NAM-WRF DID NOTABLY BETTER. AS THIS WAVE APPROACHES THE CWA... THIS DPVA ALONG WITH INCREASING 925 MB MOISTURE TRANSPORT AND STRONG 850 MB MASS CONVERGENCE WILL PRODUCE SUFFICIENT ASCENT FOR A PERIOD OF RAIN ACROSS CENTRAL NC. AN UPPER DIVERGENCE MAXIMUM... ASSOCIATED WITH AN UPPER JET OFF NEW ENGLAND... SWEEPS ACROSS THE AREA THIS MORNING THROUGH EARLY AFTERNOON... HOWEVER ITS CONTRIBUTION TO LIFT OVER NC APPEARS MINIMAL. THE PRIMARY FACTORS LIMITING PRECIP ARE THE INITIALLY HIGH CLOUD BASE AND DRY SUBCLOUD LAYER... BUT DESPITE THIS... THE AVAILABLE MOISTURE (PRECIPITABLE WATER HEADING ABOVE NORMAL) AND LIFT LOOK TO BE PLENTY TO SQUEEZE OUT MEASURABLE PRECIP AREAWIDE. HAVE NUDGED UP RAIN CHANCES TO CATEGORICAL EVERYWHERE... FOCUSING THESE HIGHER POPS THIS MORNING INTO EARLY AFTERNOON AS SUGGESTED BY THE SPC WRF-NMM. WILL TAPER OFF POPS IN THE MID AFTERNOON THROUGH VERY EARLY EVENING AS THE SURFACE LOW SHIFTS OFF THE ILM COAST AND SMALL SCALE HIGH PRESSURE... IN THE WAKE OF THIS LOW... BUILDS OVER THE VA/NC PIEDMONT. BUT BECAUSE DRYING DOWNSLOPE FLOW DOESNT KICK IN UNTIL AFTER NIGHTFALL WITH WEAK MAINLY NNE SURFACE WINDS AND NNW 850 MB WINDS... SKIES SHOULD REMAIN PARTIALLY CLOUD COVERED UNTIL CLOSE TO MIDNIGHT. AFTER THIS TIME... A MORE SUBSTANTIAL SHORTWAVE TROUGH ZIPS BY TO OUR NORTH... SHIFTING MID LEVEL WINDS FROM W TO NW AND ALLOWING A LARGER SURFACE HIGH PRESSURE AREA TO BUILD IN FROM THE NW... CLEARING SKIES OUT OVERNIGHT. TEMPS TODAY ARE QUITE TRICKY WITH THE THICKENING CLOUDS... ARRIVING PRECIP... AND EXPECTATIONS OF STEEPLY FALLING THICKNESSES SUGGESTING THAT THE DAYTIME HIGHS WILL OCCUR EARLY THIS MORNING. WILL SHOW LITTLE IF ANY TEMP RISE THROUGH THE DAY... WHICH WILL YIELD DAYTIME HIGHS FROM THE UPPER 50S NORTH TO THE MID 60S SOUTH. LOWS TONIGHT 45-50... A SMALL UPWARD BUMP FROM EARLIER LOWS DUE TO SOME LINGERING CLOUD COVER. -GIH && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... AS OF 245 AM SUNDAY... DRY PLEASANT WEATHER IS EXPECTED FOR THE SHORT TERM PORTION OF THE FORECAST... AS HIGH PRESSURE AT THE SURFACE TRACKS SLOWLY EASTWARD AND ACROSS THE OHIO VALLEY AND OFFSHORE BY WEDNESDAY AFTERNOON... WHILE MID LEVEL RIDGING BUILDS ACROSS THE EASTERN US. THIS WILL ALLOW FOR DRY CONDITIONS EACH DAY... WITH SUNNY SKIES EXPECTED ON TUESDAY BEFORE MOISTURE BEGINS TO INCREASE ACROSS THE AREA ON WEDNESDAY. TEMPERATURES WILL BE QUITE PLEASANT... WITH HIGHS NEAR... IF NOT SLIGHTLY BELOW... NORMAL. THUS... HIGH TEMPS EACH DAY WILL BE IN THE MID TO UPPER 70S... WITH LOWS WEDNESDAY MORNING IN THE UPPER 40S TO LOWER 50S. THANKS TO THE DRY AIR PROVIDED BY THE HIGH PRESSURE CENTER EXTENDING INTO THE REGION FROM THE NORTH AND GENERALLY WESTERLY FLOW ALOFT... DEWPOINT WILL LIKELY BE IN THE 40S EACH AFTERNOON... WHICH WILL ALLOW RELATIVE HUMIDITY VALUES TO FALL IN TO THE 30 TO 40 PERCENT RANGE. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 340 PM SUNDAY... HIGH PRESSURE LOCATED OFFSHORE OF THE EAST COAST (MAINLY INVOF BERMUDA BY FRIDAY ONWARD) WILL PROVIDE OUR AREA WITH A WARMING RETURN FLOW OVERNIGHT WEDNESDAY AND ONWARD ALLOWING WARM MOISTURE AIR TO RETURN TO CENTRAL NORTH CAROLINA. ALOFT A BUILDING RIDGE ACROSS THE SOUTHEASTERN US WILL HELP TO STEER THE NEXT APPROACHING SHORTWAVE OFF TO THE NORTHEAST OF OUR REGION. HOWEVER... MODELS STILL SHOW A COLD FRONT ATTEMPTING TO MAKE IT INTO THE REGION THURSDAY NIGHT INTO FRIDAY... AND STALLING/WASHING IT OUT ACROSS THE CWA... WITH THE GFS CONTINUING TO BE A BIT FASTER. GIVEN THE EC HAS SHOWN THE FRONT NOT MAKING IT THROUGH THE AREA FOR SEVERAL DAYS... WITH THE GFS TRENDING TOWARDS IT SOLUTION... WILL CONTINUE TO TREND THE MEDIUM RANGE FORECAST TOWARDS THE EC... WHICH IS PREFERRED BY HPC. THIS WILL PROVIDE THE AREA WITH A CHANCE OF SCATTERED AFTERNOON PULSE SHOWERS AND THUNDERSTORMS EACH DAY. MODELS SHOWS THE SOUTHEAST US RIDGE BREAKING DOWN LATE IN FORECAST PERIOD AS A STRONG UPPER LEVEL TROUGH FORCES A COLD FRONT EASTWARD AND TOWARDS CENTRAL NORTH CAROLINA. THE GFS SHOWS THE COLD FRONT MAKING IT INTO THE REGION BY SUNDAY AFTERNOON... WHILE THE EC IS A BIT SLOWER KEEPING THE COLD FRONT WEST OF THE AREA THROUGH 00Z/18TH. FOR NOW WILL SHOW THE COLD FRONT REMAINING TO THE WEST OF THE REGION. TEMPERATURES WILL RETURN TO ABOVE NORMAL FOR THE THURSDAY THROUGH SUNDAY. HIGH TEMPS DURING THE EXTENDED PERIOD OF THE FORECAST WILL BE IN THE LOWER TO MID 80S... WITH LOWS IN THE LOWER TO MID 60S. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... AS OF 700 AM MONDAY... AVIATION CONDITIONS AT ALL SITES WILL WAVER BETWEEN MVFR AND LOW-END VFR THROUGH 18-21Z. A FRONT WILL HOLD JUST SOUTH OF CENTRAL NC AS LOW PRESSURE TRACKS EAST ALONG IT TODAY WHILE WEAK TROUGHING HOLDS THROUGH THE NC PIEDMONT. THE APPROACH OF A MID LEVEL SHORTWAVE TROUGH COMBINED WITH LOW LEVEL MOISTURE CONVERGENCE NEAR THE SURFACE WILL ALLOW AREAS OF RAIN TO BREAK OUT ACROSS THE CENTRAL NC TERMINAL SITES. WHILE VSBYS SHOULD REMAIN LARGELY VFR... ONLY BRIEFLY DROPPING TO MVFR... THE GREATEST CHANCE OF MVFR CIGS WILL BE 12Z-18Z AT GSO/INT AND 14Z-21Z AT RDU/RWI/FAY. SREF PROBABILITIES OF MVFR CONDITIONS ARE FAIRLY SMALL... REASONABLE CONSIDERING THE INITIALLY DRY SUBCLOUD LAYER. FROM LATE THIS AFTERNOON INTO THIS EVENING... VFR CONDITIONS ARE EXPECTED WITH DWINDLING RAIN CHANCES AS WE GO INTO MID EVENING. UNLIMITED SKIES ARE EXPECTED AFTER MIDNIGHT. POCKETS OF SHALLOW GROUND FOG ARE POSSIBLE AFTER 06Z... BUT UNLIKELY TO BECOME WIDESPREAD OR DOMINANT ANYWHERE AS HIGH PRESSURE BEGINS TO BUILD IN. LOOKING BEYOND LATE TONIGHT... ANY GROUND FOG SHOULD MIX OUT AND DISSIPATE QUICKLY AFTER SUNRISE TUESDAY. AS THE SURFACE HIGH SHIFTS OFFSHORE WEDNESDAY NIGHT... THE LOW LEVEL ONSHORE SE FLOW MAY GENERATE MVFR OR IFR CONDITIONS THROUGH THURSDAY MORNING. THE NEXT STORM SYSTEM MAY BRING SHOWERS AND STORMS THURSDAY AFTERNOON INTO FRIDAY. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...HARTFIELD SHORT TERM...BSD LONG TERM...BSD AVIATION...HARTFIELD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 353 AM EDT MON MAY 11 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-120800- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 353 AM EDT MON MAY 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 715 AM EDT MON MAY 11 2009 NCZ083>085-111215- ANSON-RICHMOND-SCOTLAND- 715 AM EDT MON MAY 11 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS RICHMOND...ANSON AND SCOTLAND COUNTIES THROUGH 815 AM... AT 715 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MORVEN...OR ABOUT 6 MILES SOUTH OF WADESBORO...MOVING EAST AT 40 MPH. THIS STORM WILL BE NEAR MCFARLAN AROUND 720 AM... DIGGS AROUND 730 AM... GIBSON AROUND 750 AM... AND LAUREL HILL AROUND 755 AM. GUSTY WINDS OF 20 TO 30 MPH... SMALL HAIL... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. GIH
The Wilmington radar (KLTX), 126 km away, was scanning. The volume nearest the first event began at 12:09 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported at Scotch Meadows Country Club.
A microburst began just west of Scotch Meadows Country Club near Fairway Drive and continued east for almost 2 miles before dissipating at Hasty Road. The microburt knocked down numerous trees which resulted in minor structural damage to 3 homes east of the Country Club. As the microburst progressed east it also destroyed 2 barns at a horse farm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166784, 166813.